College of Pharmacy
In this section
HelixTalk Episode #53 - Drug Mixology and Dangerous Consequences, Part II
Date posted: December 6, 2016, 6:00 am
In this episode, we discuss more of the most important drug interactions, including grapefruit juice with statins and calcium channel blockers, QT prolonging medications, levothyroxine with cations and PPIs, and PDE-5 inhibitors with nitrates.
- Grapefruit juice can inhibit CYP3A4 in small intestines leading to an increased concentration of CYP3A4 substrates such as certain statins, amiodarone, and certain CCBs. Large consumption of grapefruit juice while on these medications should be avoided.
- Various categories of drugs are known to cause QT prolongation when used alone. Combining them with other QT prolonging drugs can increase the risk of arrhythmias even more and thus when possible, these combinations should be avoided. If not, patients’ EKG should be closely monitored.
- Ingesting bivalent cations along with levothyroxine can decrease absorption of levothyroxine. Separate these cations from levothyroxine at least by 4 hours when possible. If PPI therapy is also on board, TSH should be monitored and the levothyroxine dose should be adjusted accordingly.
- Nitrates cause nitric oxide (NO) mediated vasodilation. PDE-5 inhibitors can increase the effects of NO and thus cause vasodilation. Combination of both can lead to significant vasodilation and a drop in blood pressure. Avoid use of PDE-5 inhibitors in the presence of nitrates [short term use (sprays, SL tabs) or long term use (mononitrate or dinitrates)].